advertisement
Question
Posted by: Purple | 2009-05-08

contraceptive side effects

Hi,
I was on the evra patch and for the first year it was wonderful, the first three months I felt a little nausea and itching at the site, which went away. Then I had about a year of no side effects and just generally feeling great - energetic, full of life, joined a gym, lost all my baby weight and weight I' d gained from anti depressants from PND eventhough I breatfed for an extended period - I still put on weight from the anti depressants and possibly the microval.

Then in the second year I started getting headaches on the third day of my period. I' m usually someone who takes one panado for a headache and then I' m right as rain. I would end up taking two panados every four hours from when the headache started in the morning until the last lot when I went to bed at 10:30 pm.

Because of this my doctor put me on Minesse. I suffer from migraines with aura - though not very often - one every few years and have a family history of stroke on the pill - a second cousin, so I don' t worry too much about it. I posted a question to you about the migraine at the time and you advised that miness wasn' t really suitable for me.
I stayed on it though as I just didnt'  have time to get to the doctor. I continued to get headaches on the day my period was due each monht, also taking two panado' s every 4 hours. My periods stopped completely - I didn' t even spot. I started to put on weight at about 200g per week. I was feeling irritable, angry, weepy and just generally depressed too.

I then went to see a different doctor about the pill and various other minor health problems. She took me off Minesse and put me on Yasmin. She also sorted out my other minor problems.
I' ve now been on Yasmin for two months, but I' m also on a half dosage of anti depressant. This month my period returned and I got a mild headache with it. I took two panado and didn' t have to take any more. I' ve also discovered that I have polycystic ovaries though not PCOS - although I do have family members wtih it. Also, the weight has started to come off at the same rate I put it on with the Minesse. I' m on a different anti depressant to before and one of its side efects is loss of appetite - I am still hungry for all my meals, but I definitely don' t want to snack in between.

My questions:

1. if I have never before got hormonal headaches, but now I am clearly getting them - would stopping contraceptives help or would I just continue to get the headaches when I had my period?

2. If I had my tubes tied, would I continue to get a period? and if so would I still get hormonal headaches with it?

3. If I tried the Mirena - would I get hormonal headaches? - I know it can cause you not to have periods, but on Minesse I had no periods yet still got hormonal headaches when it was due, and also I did get headaches on the patch and are they not both progesterone based?

4. When I stop taking the antidepressants in 4 months time, is the Yasmin going to cause the depression to come back just like the Minesse caused it in the first place? - I am prone to depression and have a fmily history of depression and suicide.

5. When I come off the anti depressants, is Yasmin going to make me start putting on weight again?

6. Is the merina linked with depression in any way or unsuitable for migraine sufferers? and does it make you put on weight like the pill clearly does?

sorry for the lengthy history and number of questions, I just thought you' d be able to answer more thoroughly if you had the full story.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageGynaeDoc

1. It is hard to say what will happen if you stop the Pill. The only way to know is to stop and see. I must emphasise that with your history you are at high risk for stroke if you continue to use the Pill.
2. You will continue to have periods after a sterilisation. You would have to come off contraception to know if you will have headaches with your periods.
3. The Pill and patch have oestrogen and progesterone, whereas the Mirena has progesterone only, and most of it is only absorbed locally.
4. The Pill should not cause depression.
5. Yasmin should not cause wight gain.
6. As the progesterone in the Mirena is not absorbed into the circulation except in very small amounts, it should not influence your depression. It can be used by migraine sufferers.

Best wishes

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
Our users say:
Posted by: Ang | 2015-10-01

went onto the pill Minesse to try and regulate my period as I was not having a period at all.I have been taking the pill for 4 months and i get my period about 4 times a month--very sporadic. Should I change pills ?

Reply to Ang
Posted by: Anonymous | 2009-07-12

Hi,
I am 38yrs old and was diagnosed with ovarian cysts. I am still waiting for all my blood work and pap smear results.
My gyne placed me on Evra patches as well as Climara 50 at the same time. He says it will help the cysts to clear and allow my ovaries to go into a time of rest.
I have done some research on the internet re. these meds and am no scared spit less to start my treatment.
What should I do? My mother has had lots of strokes and is prone to blood clots. I myself had congenital heart disease as a child and have been warned in the past against taking HRT.
I also get migraines.
Help, I am really scared as I am supposed to start my treatment tomorrow.

Reply to Anonymous
Posted by: GONTSE | 2009-05-11

WHICH CONTRACEPTIVE PILLS ARE GOOD, GOOD EVEN WHEN BREASTFEEDING?

Reply to GONTSE

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement